Alert archive / Massachusetts / Small Craft Advisories in 2019

Small Craft Advisory 7, NWS Boston/Norton, MA

January 11, 2019

NWS Boston/Norton, MA issued this small craft advisory at Jan 11, 2019, 10:13 PM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2019, 10:13 PM EST (03:13 UTC)
Expired
Jan 12, 2019, 1:00 AM EST
In force
3 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

673 
WHUS71 KBOX 120313
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1013 PM EST Fri Jan 11 2019

ANZ230-120600-
/O.EXP.KBOX.SC.Y.0006.000000T0000Z-190112T0300Z/
/O.NEW.KBOX.SC.Y.0007.190112T0313Z-190112T0600Z/
Boston Harbor-
1013 PM EST Fri Jan 11 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect until 1 AM EST Saturday.

* WINDS AND SEAS...Northwest winds 15 to 20 kt with gusts up to 
  30 kt. Waves Around 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ231-121115-
/O.CON.KBOX.SC.Y.0006.000000T0000Z-190112T2000Z/
/O.CON.KBOX.UP.Y.0002.190112T0500Z-190112T1300Z/
Cape Cod Bay-
1013 PM EST Fri Jan 11 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST
SATURDAY...

...FREEZING SPRAY ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST
SATURDAY...

* WINDS AND SEAS...Northwest winds 15 to 20 kt with gusts up to 
  30 kt. Seas 3 to 5 feet.

* FREEZING SPRAY...Areas of moderate freezing spray expected 
  late tonight into early Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

A Freezing Spray Advisory means that light to moderate
accumulation of ice is expected on vessels. Operating a vessel in
freezing spray can be hazardous. The U.S. Coast Guard advises
mariners to check and ensure all life saving devices remain free
of ice.

&&

$$

ANZ250-251-121115-
/O.CON.KBOX.SC.Y.0006.000000T0000Z-190112T2000Z/
/O.CON.KBOX.UP.Y.0002.190112T0500Z-190112T1300Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
1013 PM EST Fri Jan 11 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST
SATURDAY...

...FREEZING SPRAY ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST
SATURDAY...

* WINDS AND SEAS...Northwest winds 15 to 25 kt with gusts up to 
  30 kt. Seas 4 to 7 feet.

* FREEZING SPRAY...Areas of moderate freezing spray expected 
  late tonight into early Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

A Freezing Spray Advisory means that light to moderate
accumulation of ice is expected on vessels. Operating a vessel in
freezing spray can be hazardous. The U.S. Coast Guard advises
mariners to check and ensure all life saving devices remain free
of ice.

&&

$$

ANZ254-121115-
/O.CON.KBOX.SC.Y.0006.000000T0000Z-190112T2000Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
1013 PM EST Fri Jan 11 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST
SATURDAY...

* WINDS AND SEAS...Northwest winds 15 to 20 kt with gusts up to 
  30 kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ255-256-121115-
/O.CON.KBOX.SC.Y.0006.000000T0000Z-190112T2000Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
1013 PM EST Fri Jan 11 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST
SATURDAY...

* WINDS AND SEAS...Northwest winds 10 to 20 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ232>235-237-120900-
/O.CON.KBOX.SC.Y.0006.000000T0000Z-190112T0900Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
1013 PM EST Fri Jan 11 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

* WINDS AND SEAS...Northwest winds 10 to 20 kt with gusts up to 
  25 kt. Seas Around 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jan 11, 10:08 PM EST, 5 minutes earlier.

Area forecast discussion, Jan 11, 10:08 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1008 PM EST Fri Jan 11 2019

.SYNOPSIS...
Dry, but very cold weather will persist through weekend.  Mainly
dry weather continues much of next week with temperatures not
quite as cold. Our next real shot at any meaningful
precipitation will likely not be until next weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...

*** Very cold overnight w/wind chills 5 above to 5 below ***

10 pm update...

One of the colder nights in quite some time in progress across
the region with modified arctic airmass over the area with dew
pts below zero. Enough of a NW pres gradient to preclude winds
from completely dropping off. Thus not as cold as it could be if
winds were to go calm. Nonetheless very cold with mins in the
single digits for much of the region, except 10-15 for Boston,
Providence and Hartford along with the coastal plain. A modest
NW wind will generate wind chills ranging from -5 to +5.
Previous forecast captures these details nicely so no major
changes with this update. Earlier discussion below.

Previous Discussion...

Large high pressure north of the Great Lakes with weakening low
pressure over the Maritimes will result in a dry/but very cold
night. While the pressure gradient should weaken...many
locations will not completely decouple and it will remain breezy
along portions of the immediate eastern MA coast. Low
temperatures should range from 5 to 15 above. Wind chill values
should fall to 5 above and 5 below zero overnight.

&&

.SHORT TERM /SATURDAY NIGHT/...

Saturday...

Another dry/cold day is on tap for the start of the weekend.
Large high pressure north of the Great Lakes will continue to
nose further southeast into our region. High temperatures should
recover into the upper 20s to around 30 in most locations with
plenty of sunshine. It will not be as blustery as today...but
some gusts to around 20 mph are still expected.

Saturday night...

The large high pressure system north of the Great Lakes will
shift eastward towards Quebec. Low pressure over the southeast
may result in some mid level cloudiness overspreading the
region...particularly south of the MA Turnpike but dry weather
will persist. Low temperatures will generally range from 5 to 15
above...but with rather light winds.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights:

* Below normal temperatures Sunday
* Dry with moderating temperatures next week
* Next precipitation chance Friday/Saturday

Details:

Sunday and Monday...

Predominately dry and quiet both Sunday and Monday under the
influence of high pressure. This 1034 mb surface high crosses into
northern New England on Sunday and slowly slides east through the
day Monday. This funnels more cold arctic air into SNE Sunday,
becoming more northerly through the day. Arctic air in place on
Sunday will bring highs in the 20s and, given NW/NE winds and SSTs
in the 40s, some ocean effect clouds and snow showers are possible
over Cape Cod and Nantucket. At the surface winds will be light for
most areas with a relaxed pressure gradient. The only exception will
be to the south as we approach Sunday night. While the high over us
will block the system to our south from bringing any precipitation,
the tightening pressure gradient between the two centers will bring
gusty winds to our southern waters, Cape Cod, and the islands
overnight Sunday into early Monday morning. Gusts will likely peak
in the pre dawn hours of Monday morning, 20-25 kts. As the low moves
off to the southeast winds come down and will be light most of the
day Monday. Highs on Monday warm a bit but only reach the low 30s.

Tuesday and Wednesday...

Progressive pattern continues with a broad western ridge and eastern
trough. Zonal flow on Tuesday as a large surface high over the
southeast U.S is our main weather influence bringing dry weather and
light winds. A small shortwave (ahead of Wednesday's larger one)
brings increasing clouds on Tuesday, but no precipitation. This is
followed by a larger shortwave and clipper system that passes to our
north Wednesday. With little moisture to work with, still expecting
this to be a dry cold front early Wednesday...perhaps some upslope
snow showers over the Berkshires. It does tighten the gradient
bringing gusty winds along the coast Wednesday into Wednesday night.
Seasonable temps expected, in the upper 30s to low 40s.

Thursday and Friday...

Immediately behind the clipper system a large high pressure moves in
from southern Canada on Thursday. Between these systems good CAA as
northerly winds funnel 850mb temps near -12C over SNE and will bring
high temps back down into the low 30s. Otherwise, mostly clear skies
and light winds expected. By the end of the week confidence is
increasing that we'll see a wet system approaching...by Friday or
early next weekend. There is very low confidence, though, on
how/when this evolves. Given our long stretch of dry weather, we're
in for a return of winter, but we will see how things evolve as we
get closer.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...

03z update...

No major changes to previous TAFs. Earlier discussion below.

=============================================================

Tonight...High confidence in VFR conditions. NW wind gusts
gradually diminish this evening.

Saturday...High confidence in VFR conditions. NW wind gusts of
15 to 20 knots, but between 20 and 25 knots across portions of
the immediate eastern MA coast.

Saturday night...High confidence in VFR conditions, but expect
an increase in mid level cloudiness especially south of the MA
turnpike. NW winds gradually diminish.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Sunday through Wednesday/...

Saturday Night: VFR. Breezy.

Sunday: VFR.

Sunday Night through Monday: VFR. Breezy.

Monday Night through Tuesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...

10 PM update...

Extended the SCA for Boston Harbor to continue overnight given
Logan airport and surrounding sites continue to gusts over 25
kt. Otherwise forecast remains unchanged. Earlier discussion
below.

===============================================================

Tonight...High confidence. Strong cold advection will continue
to result in NW wind gusts of 25 to 35 knots tonight. The
strongest of the winds will be across the northern
waters...where we will continue Gale Warnings through 7 pm but
it is possible an extension that will be needed.  Across the
rest of the waters will continue to have small craft headlines.
In addition...we have hoisted a Freezing Spray Advisory for the
northern waters including Cape Cod Bay given the amount cold air
working into the region.

Saturday...High confidence. Pressure gradient will continue to
weaken as high pressure approaches from the northwest.
However...still expect some 25 knot wind gusts across the
eastern waters given good mixing.

Saturday night...High confidence. Any left over small craft wind
gusts/marginal seas across our eastern most waters should
diminish. We should be able to drop any remaining marine
headlines sometime Saturday evening.

Outlook /Sunday through Wednesday/...

Sunday: Winds less than 25 kt.

Sunday Night through Monday: Low risk for Small Craft Advisory
winds with gusts up to 25 kt. Areas of seas approaching 5 ft.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt. Seas up to 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 AM EST Saturday for ANZ232>235-
     237.
     Small Craft Advisory until 1 AM EST Saturday for ANZ230.
     Small Craft Advisory until 3 PM EST Saturday for ANZ231-250-
     251-254>256.
     Freezing Spray Advisory until 8 AM EST Saturday for ANZ231-250-
     251.

&&

SYNOPSIS...Frank/BW
NEAR TERM...Frank/Nocera/BW
SHORT TERM...Frank
LONG TERM...BW
AVIATION...Frank/Nocera/BW
MARINE...Frank/BW
Hazardous weather outlook, Jan 11, 6:48 PM EST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
648 PM EST Fri Jan 11 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-130000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
648 PM EST Fri Jan 11 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-232>237-254>256-130000-
Boston Harbor-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
648 PM EST Fri Jan 11 2019

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-250-251-130000-
Cape Cod Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
648 PM EST Fri Jan 11 2019

...FREEZING SPRAY ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EST SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

Nearby

Small Craft Advisories in Massachusetts, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.